Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 19, NWS Reno, NV

July 6, 2015Alpine County, Mono County, California; Douglas County, Lyon County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 6, 2015, 2:31 PM PDT for Alpine County, Mono County, California; Douglas County, Lyon County, Nevada. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2015, 2:31 PM PDT (21:31 UTC)
Expired
Jul 6, 2015, 3:15 PM PDT
In force
44 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Alpine County, CA, Mono County, CA, Douglas County, NV, Lyon County, NV

The radar

The Reno radar (KRGX), 129 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 3:18 PM PDTHAIL 0.253 Nne Topaz Lake, NVTRAINED WEATHER SPOTTER REPORTED PEA SIZED HAIL AND HEAVY RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2015-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2015-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WUUS55 KREV 062131
SVRREV
CAC003-051-NVC005-019-062215-
/O.NEW.KREV.SV.W.0019.150706T2131Z-150706T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
231 PM PDT MON JUL 6 2015

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALPINE COUNTY IN NORTHERN CALIFORNIA...
  NORTHERN MONO COUNTY IN NORTHERN CALIFORNIA...
  SOUTH CENTRAL LYON COUNTY IN WEST CENTRAL NEVADA...
  SOUTHEASTERN DOUGLAS COUNTY IN WESTERN NEVADA...

* UNTIL 315 PM PDT

* AT 230 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING QUARTER SIZE HAIL, TORRENTIAL RAINFALL AND 
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER 
  COLEVILLE...AND MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLEVILLE...TOPAZ LAKE...WALKER...TOPAZ LAKE CAMPGROUND...HOLBROOK
  JUNCTION...JUNCTION U.S 395 AND CA 89...MONITOR PASS AND SMITH
  VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3848 11943 3853 11962 3879 11963 3871 11927
TIME...MOT...LOC 2130Z 193DEG 7KT 3856 11953 

$$

TOLBY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:11 PM PDT, 20 minutes earlier.

Area forecast discussion, Jul 6, 2:11 PM PDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
211 PM PDT MON JUL 6 2015

.SYNOPSIS...

LOW PRESSURE NEAR THE CALIFORNIA COAST WILL SLOWLY MOVE ONSHORE
AND BRING THE THREAT FOR THUNDERSTORMS THROUGH THE WEEK,
ESPECIALLY DURING THE AFTERNOON AND EVENING. THE HIGHEST
PROBABILITY OF STRONG THUNDERSTORMS WILL OCCUR TODAY AND TOMORROW,
BUT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ANY DAY THIS WEEK.

&&

.SHORT TERM...

ATMOSPHERIC CONDITIONS REMAIN IN PLACE TODAY FOR STRONG
THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE EASTERN SIERRA AND WESTERN
NV FROM RENO-SPARKS SOUTH TO LYON-MINERAL COUNTIES WHERE THE
COVERAGE OF THUNDERSTORMS IS EXPECTED TO BE GREATEST. LOCATIONS
IN NORTHEAST CA AND WESTERN NV THAT ARE NORTH AND EAST OF THIS
AREA COULD ALSO SEE ISOLATED STORMS PRODUCING BRIEF HEAVY RAIN,
AND MAY ACTUALLY HAVE A BETTER CHANCE FOR STRONG THUNDERSTORMS TO
CREATE HAIL UP TO ONE INCH IN DIAMETER AND STRONG OUTFLOW WINDS
50-60 MPH.

THE MORNING ATMOSPHERIC SOUNDING AT THE RENO FORECAST OFFICE
SHOWED STEEP MID-LEVEL LAPSE RATES BUT WITH A CAP AROUND 600 MB.
THIS CAP IS EXPECTED TO ERODE BY MID-AFTERNOON AS TEMPERATURES
HEAT UP ALLOWING CONVECTION TO BECOME DEEPER AND STRONGER. THOUGH
NOT STRONG, THERE IS ALSO MODERATE 0-6K SHEAR THIS AFTERNOON
WHICH INCREASES THE POTENTIAL FOR LONGER-LASTING STRONG UPDRAFTS
WITHIN ANY STORMS.

THE ACTIVE THUNDERSTORM PATTERN WILL CONTINUE ALL WEEK AS A LOW
PRESSURE SYSTEM SLOWLY MOVES EAST OVER CA/NV. CURRENT SATELLITE
ESTIMATES SHOW ABUNDANT MOISTURE OFFSHORE WHICH WILL PROVIDE A
MOIST SOUTHWEST FLOW ALOFT TUESDAY-WEDNESDAY. BY TUESDAY, THE LOW
WILL HAVE MOVED FAR ENOUGH ONSHORE TO INCREASE THE POTENTIAL FOR
UPPER IMPULSES TO INFLUENCE THUNDERSTORM ACTIVITY. CURRENT MODELS
SHOW POTENTIAL FOR AN IMPULSE TO ARRIVE EARLY TUESDAY MORNING WITH
A STRONGER UPPER WAVE FOR AFTERNOON. TIMING THESE IMPULSES IS
DIFFICULT BUT ANOTHER FLASH FLOOD WATCH MAY BE WARRANTED FOR
TUESDAY AFTERNOON. THE ONLY LIMITING FACTOR COULD BE IF THE
MORNING IMPULSE CREATES ENOUGH CLOUD COVER TO LIMIT INSTABILITY
DURING THE AFTERNOON.

FOR WEDNESDAY, A BROAD AREA OF SLOW RISING MOTION IN THE
NORTHEAST QUADRANT OF THE UPPER-LOW SHOULD LEAD TO AN INCREASE IN
CLOUD COVER AND RAIN SHOWERS BUT COULD LEAD TO A DECREASE IN THE
NUMBER OF STRONG THUNDERSTORMS PRODUCING HEAVY RAIN. HOWEVER,
MODEL GUIDANCE CONTINUES TO SHOW THE POTENTIAL FOR STRONG
INSTABILITY, AND ANY CLOUD BREAKS WOULD AGAIN PROVIDE A THREAT FOR
STRONG THUNDERSTORMS AND LOCALLY HEAVY RAIN WEDNESDAY AFTERNOON
AND EVENING. JCM

.LONG TERM...THURSDAY THROUGH MONDAY...

AN UPPER LOW OFF THE CENTRAL CALIFORNIA COAST WILL MOVE INLAND
ACROSS NEVADA BY THURSDAY AFTERNOON. THIS WILL PROVIDE MUCH COOLER
TEMPERATURES WITH A BETTER POTENTIAL TO SEE WIDESPREAD PRECIPITATION
ACROSS THE REGION. OVERALL LOOKING FOR AMPLE MOISTURE/CLOUD COVER TO
SPREAD INLAND WITH THE LOW WHICH MAY INHIBIT INSTABILITY AND LEAD TO
MORE WIDESPREAD SHOWER ACTIVITY WITH ISOLATED STORM COVERAGE. THE
INCREASED CLOUDS COULD ALSO KEEP HIGH TEMPERATURES IN THE UPPER 70S
TO LOWER 80S ACROSS WESTERN NEVADA WITH UPPER 60S TO LOWER 70S
ACROSS SIERRA VALLEYS. MAIN CHANGES TO THE FORECAST FOR THURSDAY
WERE TO INCREASE PRECIP CHANCES, INCREASE CLOUD COVER, AND ALSO TO
LOWER HIGH TEMPERATURES.

AN UPPER LOW WILL THEN DEVELOP JUST OFF THE WEST COAST BY FRIDAY
WITH ADDITIONAL CHANCES FOR SHOWERS AND STORMS ACROSS THE SIERRA AND
INTO FAR NORTHWESTERN NEVADA. THE LOW WILL MAINTAIN CHANCES FOR
SHOWERS AND STORMS ON SATURDAY BUT CHANCES WILL SLIP MAINLY ACROSS
THE NORTHERN FORECAST AREA ROUGHLY NORTH OF INTERSTATE 80. BY
SUNDAY, MODEL GUIDANCE INTRODUCES A DRY SOUTHWEST FLOW WHICH WILL
TRANSITION US INTO A DRIER PATTERN INTO EARLY NEXT WEEK. HIGH
TEMPERATURES LOOK TO RETURN TO NEAR SEASONABLE LEVELS WITH UPPER 80S
ACROSS WESTERN NEVADA AND MID TO UPPER 70S ACROSS THE SIERRA. FUENTES

&&

.AVIATION...

THUNDERSTORMS OVER THE SIERRA AND NORTHEAST CA WILL BECOME
STRONGER AND SPREAD EASTWARD THIS AFTERNOON AND EVENING. ERRATIC
OUTFLOW WINDS UP TO 50 KTS AND LOW VSBY DUE TO HEAVY RAIN ARE THE
MAIN AVIATION THREATS FROM THESE STORMS. MOUNTAIN OBSCURATION IS
ALSO LIKELY ESPECIALLY NEAR THE CREST OF THE SIERRA. STORMS SHOULD
BECOME LESS INTENSE AFTER 0900 PDT BUT SHOWERS MAY PERSIST
OVERNIGHT.

EXPECT SIMILAR CONDITIONS TOMORROW (TUESDAY), EXCEPT THUNDERSTORMS
MAY START EARLIER THAN TODAY, ESPECIALLY OVER THE SIERRA WHERE
STORMS MAY INITIATE BY MID-MORNING. JCM

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING NVZ001>003.

CA...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING CAZ072-073.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 6, 1:26 PM PDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
126 PM PDT MON JUL 6 2015

NVZ003-062100-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
126 PM PDT MON JUL 6 2015

...SPECIAL WEATHER STATEMENT...

AT 124 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NORTH TOPAZ LAKE...MOVING NORTH AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL IMPACT HIGHWAY 395 NORTH OF HOLBROOK
JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.

&&

LAT...LON 3874 11959 3876 11965 3891 11968 3887 11950
TIME...MOT...LOC 2024Z 177DEG 12KT 3878 11961

TF
Local storm report, Jul 6, 2:14 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
214 PM PDT MON JUL 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             3 SSE TAHOE CITY        39.13N 120.12W
07/06/2015  E0.25 INCH       PLACER             CA   PUBLIC

            PUBLIC REPORTED BRIEF PEA SIZED HAIL VIA FACEBOOK IN
            TAHOMA.

&&

MCGUIRE

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:20 AM PDTFlash Flood WatchREVAlpine, El Dorado, Mono, Nevada, Placer18 hr
Jul 6, 2:55 PM PDTFlash Flood WarningREVMono3 hr
Jul 6, 3:11 PM PDTFlash Flood WarningREVLassen3 hr
Jul 6, 3:42 PM PDTSpecial Weather StatementREVAlpine33 min
Jul 6, 3:52 PM PDTFlash Flood WarningREVMono2 hr
Jul 6, 4:40 PM PDTFlash Flood WarningREVAlpine3 hr
Jul 6, 4:55 PM PDTFlash Flood WarningREVMono3 hr
Jul 6, 4:56 PM PDTFlash Flood WarningREVAlpine, El Dorado3 hr
Jul 5, 5:06 PM PDTSpecial Weather StatementREVDouglas39 min
Jul 5, 5:18 PM PDTSevere Thunderstorm WarningREVLyon27 min
Jul 5, 6:18 PM PDTSpecial Weather StatementREVLyon42 min
Jul 5, 6:31 PM PDTSpecial Weather StatementREVStorey29 min
Jul 5, 6:47 PM PDTFlash Flood WarningREVLyon, Storey, Washoe3 hr
Jul 5, 7:04 PM PDTSpecial Weather StatementREVWashoe41 min
Jul 5, 7:23 PM PDTSpecial Weather StatementREVStorey22 min
Jul 5, 7:33 PM PDTSpecial Weather StatementREVStorey42 min
Jul 5, 7:56 PM PDTAreal Flood AdvisoryREVChurchill, Lyon, Washoe3 hr
Jul 5, 8:31 PM PDTSpecial Weather StatementREVStorey29 min
Jul 5, 8:39 PM PDTSpecial Weather StatementREVPershing81 min
Jul 5, 8:56 PM PDTSevere Thunderstorm WarningREVChurchill, Pershing49 min
Jul 5, 8:59 PM PDTAreal Flood AdvisoryREVWashoe3 hr
Jul 5, 9:45 PM PDTAreal Flood AdvisoryREVChurchill, Pershing3 hr
Jul 6, 1:26 PM PDTSpecial Weather StatementREVDouglas34 min
Jul 6, 2:48 PM PDTFlash Flood WarningREVLyon, Mineral3 hr
Jul 6, 3:06 PM PDTSpecial Weather StatementREVStorey54 min
Jul 6, 3:07 PM PDTSpecial Weather StatementREVStorey53 min
Jul 6, 3:19 PM PDTSpecial Weather StatementREVDouglas26 min
Jul 6, 3:33 PM PDTFlash Flood WarningREVDouglas3 hr
Jul 6, 3:34 PM PDTFlash Flood WarningREVLyon, Storey3 hr
Jul 6, 3:43 PM PDTSpecial Weather StatementREV62 min
Jul 6, 3:51 PM PDTSevere Thunderstorm WarningREVDouglas39 min
Jul 6, 4:11 PM PDTSpecial Weather StatementREVStorey49 min
Jul 6, 4:17 PM PDTFlash Flood WarningREVStorey, Washoe3 hr
Jul 6, 4:30 PM PDTFlash Flood WarningREVDouglas3 hr
Jul 6, 4:41 PM PDTSpecial Weather StatementREV64 min

Nearby

Severe Thunderstorm Warnings in California, 2015Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.